New Mexico, 2018

Damaging Wind in New Mexico, August 5, 2018

August 5, 2018 · NWS ABQ · 1 event in 1 county or zone

The center of upper level high pressure focused over southern New Mexico on the 5th and allowed steering flow to become more northwesterly across the northern half of the state. A thunderstorm that formed off the higher terrain near the New Mexico-Colorado border pushed southeast into far northwest Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure focused over southern New Mexico on the 5th and allowed steering flow to become more northwesterly across the northern half of the state. A thunderstorm that formed off the higher terrain near the New Mexico-Colorado border pushed southeast into far northwest Union County. This storm quickly became severe as it approached Folsom and produced an outflow wind gust up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 4:45 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 5, 4:45 PM MST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT Sun Aug 5 2018

.AVIATION...
00Z TAF CYCLE
Wdly sct thunderstorms will continue in a swath from the southwest
mountains to northeast highlands and plains until around sunset and
then gradually diminish. These storms will be capable of heavy rainfall,
pea to dime size hail, and winds up to 45kts. Most storms will move
toward the east and northeast around 15kts. Storms Monday afternoon
and evening are most likely over the southwest mountains and far
northeast highlands/plains.

33

&&

.PREV DISCUSSION...244 PM MDT Sun Aug 5 2018...
.SYNOPSIS...
The coverage of showers and thunderstorms will increase through the
upcoming week as a couple back door cold fronts and deeper moisture
surges into New Mexico. High temperatures will start out very warm
across the state Monday and Tuesday followed by a cooling trend by
mid week. Storm motion will become very slow by Tuesday which will
elevate the potential for flash flooding through the end of the week.
A decrease in the coverage of storms is possible for next weekend.

&&

.DISCUSSION...
19Z LAPS data shows instability increasing across NM, particularly
along and north of the I-40 corridor and the southwest high terrain.
There is enough bulk shear in place over northeastern NM to match up
well with the SPC marginal risk area. The 12Z HREF-2 shows storms
organizing over the northeast thru 03Z before tapering to isolated
showers. Storm motion is toward the northeast at a decent clip so
the risk for flash flooding will be very localized.

Model PW values increase Monday and Tuesday while the upper level
ridge remains centered over NM. This will lead to very slow storm
motions with higher potential for flash flooding. The Day 2 and 3 WPC
excessive rainfall outlook shows a slight risk area over the Sangre
de Cristo Mts and parts of northeastern NM. This also lines up with
the SPC marginal risks for severe storms each day. The potential for
a Flash Flood Watch issuance is increasing in those areas Monday and
Tuesday. In addition, weak surface boundaries will be flirting with
eastern NM so low level forcing will be present.

The upper level ridge will consolidate into a high center while
retrograding into the Great Basin Wednesday through Friday. This
will allow steering flow to become north to south once again with
more surface boundaries sliding into eastern NM. PW values remain
elevated so storms with locally heavy rainfall will continue. There
is notable disagreement between the GFS and ECMWF by Friday on where
the axis of moist instability becomes draped across NM next weekend.

Guyer

&&

.FIRE WEATHER...
An easterly wave slowly crossing northern Mexico and an upper level
trough crossing the northern Rockies have increased moisture and
thunderstorm coverage this afternoon. Much of this activity will
migrate to the east and northeast this evening, before tapering off
after midnight. In the wake of the upper level trough some drier air
will filter into northwest areas with a downtick in convective
activity there on Monday. Elsewhere, richer moisture will remain in
place through the week with daily rounds of isolated to scattered,
and at times numerous, thunderstorms. The subtropical high will
build west of New Mexico early in the week steering disturbances and
occasional moist back door fronts southeastward across north central
and eastern parts of the state. A stronger back door front is
forecast to push into western parts of the state Wednesday night and
Thursday morning as the high pressure system migrates and builds
further over the Great Basin.  This will allow showers and
thunderstorms to increase in coverage over western areas as well.

After high temperatures a few to 7 degrees above normal through the
Monday, readings will fall near and below normal across northeast
areas for the remainder of the week due to the back door fronts and
increased precipitation. Elsewhere, high temperatures will remain
above normal until Thursday's front drops temperatures near and
below normal for the remainder of the week.

There will be broad pockets of poor ventilation on Thursday east of
the continental divide.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

42
Hazardous weather outlook, Aug 5, 2:30 AM MST, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Sun Aug 5 2018

NMZ501>540-061200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be focused from southwest to northeast
over the state today and tonight. Slow storm motions could result in
locally heavy rain which could lead to isolated flooding. In
addition, a few storms could produce small hail and wind gusts to 50
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected to increase in number and
areal coverage as the week progresses. Storm motions will continue
to be slow with locally heavy rainfall. This may lead to localized
areas of flash flooding, especially over and near recent wildfire
burn scars. A few storms over northeast and north central New Mexico
on Monday and Tuesday afternoon and evening could become strong to
severe with hail and wind gusts to around 55 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
as well as hail and wind gusts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

In the hours before

Special weather statement, Aug 5, 2:08 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT SUN AUG 5 2018

NMZ504-511-052145-
Northwest Highlands-Jemez Mountains-
308 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANDOVAL COUNTY
UNTIL 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torreon Navajo Mission, or 14 miles southwest of Cuba, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Cuba.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3578 10713 3589 10721 3604 10695 3586 10683
TIME...MOT...LOC 2108Z 242DEG 15KT 3586 10712

Shoemake
Special weather statement, Aug 5, 2:40 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT SUN AUG 5 2018

NMZ507-052215-
West Central Highlands-
340 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Acoma Pueblo, or 14 miles southwest of Laguna Pueblo, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over the Acoma Pueblo area and
surrounding rural areas of east central Cibola County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3497 10730 3475 10726 3476 10753 3480 10753
      3480 10754 3482 10754 3483 10755 3485 10754
      3484 10756 3485 10756 3490 10758
TIME...MOT...LOC 2140Z 260DEG 10KT 3485 10748

Shoemake
Special weather statement, Aug 5, 2:50 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT SUN AUG 5 2018

NMZ504-052215-
Northwest Highlands-
350 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND
NORTHWESTERN SANDOVAL COUNTIES UNTIL 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ojo Encino, or 22 miles west of Cuba, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ojo Encino.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3584 10740 3601 10744 3610 10714 3584 10709
TIME...MOT...LOC 2150Z 260DEG 10KT 3594 10734

Shoemake
Special weather statement, Aug 5, 3:27 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
427 PM MDT SUN AUG 5 2018

NMZ510-052300-
San Juan Mountains-
427 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canjilon, or 13 miles south of Tierra Amarilla, moving east at 25
mph.

Nickel size hail, deadly cloud-to-ground lightning, and wind gusts
up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Canon Plaza, Canjilon and Cebolla.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3642 10652 3659 10656 3668 10617 3646 10613
TIME...MOT...LOC 2226Z 259DEG 23KT 3652 10647

Shoemake

The radar

The Pueblo radar (KPUX), 180 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 5, 6:20 PM MST to 6:23 PM MST
Where
Union County, Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.850, -103.920

Peak wind gust up to 60 mph near Folsom.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763411.